Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 19, NWS Paducah, KY

April 29, 20174 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Apr 29, 2017, 9:50 PM CDT for 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2017, 9:50 PM CDT (02:50 UTC)
Expired
Apr 30, 2017, 12:45 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Alexander County, IL, Johnson County, IL, Pulaski County, IL, Union County, IL

The radar

The Paducah radar (KPAH), 45 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.8 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1783 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted.

389 
WGUS53 KPAH 300250
FFWPAH
ILC003-087-153-181-300545-
/O.NEW.KPAH.FF.W.0019.170430T0250Z-170430T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
950 PM CDT SAT APR 29 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Southern Union County in southern Illinois...
  Northern Pulaski County in southern Illinois...
  Johnson County in southern Illinois...
  Northwestern Alexander County in southern Illinois...

* Until 1245 AM CDT

* At 949 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. One to two inches of rain has
  already fallen. Flash flooding may begin shortly.

* Some locations that will experience flooding include...
  Anna, Jonesboro, Vienna, Dongola, Tamms, Karnak, East Cape
  Girardeau, Ware, Ullin, Thebes, Cypress, Pulaski, Buncombe,
  Belknap, Mill Creek, Simpson and East Cape Girardeau.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3725 8946 3729 8952 3735 8943 3740 8942
      3744 8944 3756 8871 3735 8871 3733 8875
      3734 8890 3732 8890 3729 8893 3715 8943

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 7:00 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 29, 7:00 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
700 PM CDT Sat Apr 29 2017

.UPDATE...
Issued at 700 PM CDT Sat Apr 29 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 349 PM CDT Sat Apr 29 2017

Plenty of deep moist convection was occurring across central MO
this afternoon in the form of an MCS, while the PAH forecast area
was in the warm sector south of a retreating warm front, with low
level moisture advection continuing.

In the highly amplified pattern aloft, mid level heights over us
temporarily rose this afternoon in advance of a large area of low
pressure digging through NM. While most of the region is expected
to remain dry through about 600 p.m., much of southeastern MO and
parts of southwestern IL will probably experience numerous showers
and tstms by late afternoon and into the evening. Winds aloft
suggest the possibility of some tstms becoming severe, with
wind/hail the main severe hazards. This initial surge may abate by
midnight, however, models indicate that generally, southeastern
MO/southern IL will remain under the gun for shower and tstm
activity. The exact evolution of this activity remains somewhat
uncertain in the model solutions, though the NAM has done quite
well lately with pcpn fields.

As the aforementioned low deepens and heads toward the Great Lakes
during the day Sunday, the best focus for lift of moisture will
come right across the PAH forecast area, resulting in a very wet
day, with possible severe weather once again. The atmosphere will
begin to stabilize behind the sfc wind shift/dropping mid level
heights Sunday night as the pcpn ends in showers from west to
east. Noticeably cooler temps will prevail behind this system,
but not drastically so. Expect wraparound cloudiness Monday,
especially for the northern two-thirds of the region.

.LONG TERM...(Tuesday through Saturday)
Issued at 349 PM CDT Sat Apr 29 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 700 PM CDT Sat Apr 29 2017

Southerly winds will continue this evening, increasing overnight and
Sunday, eventually gusting into the upper 20s kts. This evening and
overnight, in southeastern MO/southern IL, shower and tstm chances
are higher than in southwestern IN/western KY because of an existing
mesoscale convective system moving eastward. At this time, it
appears more convective activity will spread eastward during the day
Sunday, but there continues to be some uncertainty as to exactly how
this activity will evolve. Shower and tstm activity may result in
sporadic MVFR cigs overnight, but MVFR cigs should be common Sunday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

SHORT TERM...DB
LONG TERM...RS
AVIATION...DB
Hazardous weather outlook, Apr 29, 4:29 AM CDT, 17 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
429 AM CDT Sat Apr 29 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
429 AM CDT Sat Apr 29 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect for parts of Southern
Illinois, Southeast Missouri, Southwest Indiana, and West Kentucky.

It is strongly recommended that residents and travelers in the
flash flood watch area stay away from flooded roadways and low
lying areas. Flooding conditions are expected to worsen in these
areas over the weekend. Refer to the Watch product for additional
details.

Scattered severe thunderstorms will still be possible during the
pre-dawn this Saturday, then again late Saturday night. Large
hail and damaging wind gusts are expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Flash Flood Watch will remain in effect until Sunday evening.
Refer to the Watch product for additional details.

Another round of strong to severe thunderstorms will be
also possible Sunday afternoon and evening. Large hail and
damaging wind gusts are again expected to be the main severe
weather hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any flooding that has already occurred over this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be required again Saturday night
and then again Sunday afternoon and evening across parts of the
outlook area.

Reports of severe weather, as well as heavy rainfall amounts in
excess of an inch, are encouraged along with any reports of
flooding. Please ensure that these reports are relayed to the
National Weather Service in Paducah Kentucky.

Smith

In the hours before

Special weather statement, Apr 29, 6:20 PM CDT, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
620 PM CDT Sat Apr 29 2017

ILZ075>078-080>094-MOZ076-086-087-100-107>112-114-300130-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD,
SIKESTON, CHARLESTON, AND NEW MADRID
620 PM CDT Sat Apr 29 2017

...Scattered strong thunderstorms expected across southern
Illinois and southeast Missouri through the evening...

Thunderstorms will continue to increase and slowly move east
across southeast Missouri and southern Illinois this evening.

At 620 pm...the activity extended from near Du Quoin, southwest
to Perryville Missouri to near Van Buren in Carter County. Some
isolated activity developed ahead of the line of storms as well.

Any of the stronger storms could produce hail up to penny size
along with 30 to 45 mph winds.

We are also concerned with the additional heavy rainfall and more
flash flooding this evening. If a Flash Flood Warning is issued
for your area, take action immediately. Do not drive across a
water covered road.

A Severe Thunderstorm Watch remains in effect for much of the area
west of the Wabash River, and north of a Van Buren Missouri to
Paducah Kentucky line through 10 p.m. Isolated severe storms
capable of large hail and locally damaging winds will be possible.

CN
Local storm report, Apr 29, 6:37 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HAIL             1 N MOUNT VERNON        38.33N 88.91W
04/29/2017  M0.75 INCH       JEFFERSON          IL   TRAINED SPOTTER

&&

CTN
Local storm report, Apr 29, 6:49 PM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
649 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLASH FLOOD      9 SW VAN BUREN          36.92N 91.13W
04/29/2017                   CARTER             MO   EMERGENCY MNGR

            FLOODING OF CREEKS REPORTED THROUGHOUT CARTER COUNTY.
            EMERGENCY MANAGEMENT IS EVACUATING RESIDENTS IN PART OF
            FREMONT.

&&

CHRISTIW
Local storm report, Apr 29, 7:39 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             DE SOTO                 37.82N 89.23W
04/29/2017  M0.75 INCH       JACKSON            IL   TRAINED SPOTTER

            DIME SIZED HAIL

&&

SP
Special weather statement, Apr 29, 8:26 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
826 PM CDT Sat Apr 29 2017

ILZ075>078-080>094-MOZ076-086-087-100-107>112-114-300330-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION,
MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI,
CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN,
JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY,
METROPOLIS, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON,
PIEDMONT, VAN BUREN, DONIPHAN, POPLAR BLUFF, BLOOMFIELD,
SIKESTON, CHARLESTON, AND NEW MADRID
826 PM CDT Sat Apr 29 2017

...Scattered strong thunderstorms expected across southern
Illinois and southeast Missouri through the evening...

Numerous thunderstorms will continue across southern Illinois and
southeast Missouri through 1030 pm. An area continues to slowly
drift east to southeast across the region. The stronger storms
will be capable of hail up to dime size and locally strong winds
30 to 45 mph.

Additionally, Flash Flood Warnings continue for many counties in
southeast Missouri and southern Illinois. Significant flooding
will be possible again in some areas.

We are also watching an area of strong thunderstorms moving north
from northeast Arkansas and west Tennessee. These storms have been
warned for, for strong winds.

At 826 pm...radar showed the strongest storms along a line from
Mcleansboro Illinois, southwest to near Poplar Bluff and Doniphan
in southeast Missouri. The storms are very slow moving, and in
fact, have nearly stalled across southeast Missouri.

A Severe Thunderstorm Watch remains in effect for much of the area
west of the Wabash River, and north of a Van Buren Missouri to
Paducah Kentucky line through 10 p.m. Isolated severe storms
capable of large hail and locally damaging winds will be possible.
Special weather statement, Apr 29, 9:02 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
902 PM CDT SAT APR 29 2017

KYZ001-MOZ110-112-114-300245-
Fulton KY-Stoddard MO-New Madrid MO-Mississippi MO-
902 PM CDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FULTON...SOUTHWESTERN
MISSISSIPPI...NEW MADRID AND SOUTHEASTERN STODDARD COUNTIES UNTIL 945
PM CDT...

At 901 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Piggott to Deering to near Heloise.
Movement was northeast at 60 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Sikeston, Dexter, Portageville, New Madrid, Hickman, Bernie,
Bloomfield, Lilbourn, Clarkton, Gideon, Morehouse, Parma, Matthews,
Marston, Essex, Howardville, Risco, Canalou, Farrenburg and Baker.

LAT...LON 3634 8954 3640 8959 3643 8972 3639 8975
      3639 8997 3663 8996 3663 9009 3700 8988
      3694 8977 3686 8969 3687 8952 3658 8928
      3657 8923 3660 8920 3653 8913 3650 8915
      3650 8942 3646 8946 3650 8949 3650 8953
TIME...MOT...LOC 0201Z 202DEG 58KT 3637 9014 3621 8987 3598 8963

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:04 PM CDTFlash Flood WarningPAHFranklin, Jackson, Johnson, Perry, Union, Williamson12 hr
Apr 29, 8:02 PM CDTFlash Flood WarningPAHAlexander12 hr
Apr 29, 8:31 PM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White4 hr
Apr 30, 12:59 AM CDTFlash Flood WarningPAHGallatin, Hamilton, Hardin, Pope, Saline, White6 hr
Apr 30, 3:21 AM CDTSevere Thunderstorm WarningPAHAlexander, Jackson, Pulaski, Union24 min
Apr 30, 3:34 AM CDTSevere Thunderstorm WarningPAHMassac, Pope, Pulaski22 min
Apr 30, 6:52 AM CDTFlash Flood WarningPAHAlexander, Franklin, Hamilton, Jackson, Johnson, Perry and 3 more11 hr
Apr 30, 6:59 AM CDTFlash Flood WarningPAHJackson11 hr
Apr 30, 9:04 AM CDTAreal Flood AdvisoryPAHAlexander, Johnson, Massac, Pope, Pulaski4 hr
Apr 30, 9:16 AM CDTFlash Flood WarningPAHEdwards, Hamilton, Jefferson, Perry, Wabash, Wayne and 1 more8 hr
Apr 30, 10:41 AM CDTFlash Flood WarningPAHHardin, Johnson, Massac, Pope, Saline8 hr
Apr 30, 11:52 AM CDTFlash Flood WarningPAHGallatin, Hardin3 hr
Apr 30, 1:25 PM CDTSpecial Weather StatementPAHMassac, Pulaski35 min
Apr 30, 1:33 PM CDTRiver Flood WarningPAHMassac, Pope17 days
Apr 30, 3:03 PM CDTAreal Flood AdvisoryPAHGallatin3 hr
Apr 30, 5:31 PM CDTAreal Flood WarningPAHJackson12 hr
Apr 30, 5:40 PM CDTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jackson, Jefferson, Perry and 5 more12 hr
Apr 30, 5:47 PM CDTAreal Flood WarningPAHJohnson, Massac, Pope, Union12 hr

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.